MO doctor says don't panic about cough syrup recall - KFVS12 News & Weather Cape Girardeau, Carbondale, Poplar Bluff

MO doctor says don't panic about cough syrup recall

(Source: KFVS) (Source: KFVS)
(Source: KFVS) (Source: KFVS)
(Source: KFVS) (Source: KFVS)
  • Related LinksMore>>

  • Consumer Alert

    Company recalls children's cough medicine

    Company recalls children's cough medicine

    Tuesday, January 12 2016 9:14 AM EST2016-01-12 14:14:56 GMT
    Tuesday, January 12 2016 9:14 AM EST2016-01-12 14:14:57 GMT
    A company that sells children's cough medicine at Kroger, CVS, Dollar General and Rite-Aid stores is recalling the product due to overdosing concerns.

    A company that sells children's cough medicine at Kroger, CVS, Dollar General and Rite-Aid stores is recalling the product due to overdosing concerns.

(KFVS) -

There is an important warning for anyone with young kids after two types of children's cough syrup have been recalled.

The recall involves several over-the-counter brand names sold at major retail stores across the country.

A spokesperson with the company said the problem is some of the measuring cups that come with the medicine could be labeled incorrectly.

And there is the concern a child could overdose.

There are two different types. One is a Grape Guaifenesin, which can be found at CVS and the other is a cherry Guaifenesin DM.

It's sold in nine different stores, including Dollar General and Kroger.

If by chance your child did take this medicine, a local pediatrician, Dr. Andrew Sledd says don’t panic, an overdose is unlikely.

“In general you would have to take three to four times the base dose of what we prescribe for those patients to see any of those side effects we are talking about,” Dr. Andrew Sledd said. “So, someone who would normally get a teaspoon you would have to accidentally give them four teaspoons before they would really start seeing something significantly bad.”

Some side effects of an overdose can include rapid eye movements, changes in muscle reflexes, hallucinations, stupor and coma.

However, there have been no reported overdoses, according to the company's website.

Doctor Sledd recommends some alternatives to cough syrup.

If your baby or child is sick, he says try using a Humidifier or Vicks Vapor Rub.

Download the KFVS News app: iPhone | Android

Copyright 2016 KFVS. All rights reserved.

Powered by Frankly